Illinois, 2002

Hail in Illinois, April 21, 2002

April 21, 2002 · NWS LSX · 2 events in 1 county or zone

Storm spotters reported 1 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storm spotters reported 1 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 21, 1:45 AM CST, 11 hours 50 minutes earlier.

Area forecast discussion, Apr 21, 1:45 AM CST, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
245 AM CDT SUN APR 21 2002

MOST OF THE PCPN HAS CLRD THE CWA ATTM WITH ANTHR BATCH OF
SHWRS/TSTMS MOVING INTO W CNTRL/NW MO. PROFILER WINDS ACRS ERN OK
INDICATE A SLY JET OF 50-55 KTS SINCE LATE EVE AT 925 MB.  THICKNESS
PTRN AND CORFIDI VECTORS SUGGST MOVEMENT WITH KS/NW MO TSTMS WILL BE
NEWD.  ETA FCSTS CONTD NEWD MOVMNT WITH MCS THRU THE MRNG.

FNT ATTM LIES ACRS THE OZARKS AND WILL LFT NWD THIS MRNG AS SFC LOW
MOVES NEWD.  ETA FCSTS SFC LOW NR STL BY 18Z WITH AVN FASTER WITH
SYSTM.  MESOETA BCKS OFF FM SATS RUN WITH SVR PARAMETERS ACRS THE
RGN.  BY 21Z, MODEL FCSTS HIER CAPES AND BTR LIS SE OF I-44.

.STL...NONE

In the hours before

Special weather statement, Apr 21, 8:20 AM CST, 5 hours 15 minutes before
ILZ058-098-MOZ049-051-052-059-060-211430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
920 AM CDT SUN APR 21 2002

...THE SEVERE THUNDERSTORM WATCH FOR OSAGE...MONTGOMERY...
GASCONADE...WARREN...AND LINCOLN COUNTIES IN MISSOURI...AND
CALHOUN AND GREENE COUNTIES IN ILLINOIS...HAS BEEN
CANCELLED.

THE THREAT OF SEVERE WEATHER FROM THE EARLY MORNING LINE OF
THUNDERSTORMS HAS SUBSIDED AS THE STORMS HAVE MOVED OUT OF THE
AREA.  HOWEVER...THERE IS STILL A CHANCE OF ADDITIONAL THUNDERSTORM
DEVELOPMENT LATER THIS MORNING...AND INTO THE EARLY AFTERNOON.

TRUETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Randolph

When
April 21, 1:35 PM CST
Where
Randolph County, Evansville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -89.933

Hail, Randolph

When
April 21, 1:45 PM CST
Where
Randolph County, Walsh
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -89.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289707, 5289708.